Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Variational formulas on Lipschitz domains


Authors: Alan R. Elcrat and Kenneth G. Miller
Journal: Trans. Amer. Math. Soc. 347 (1995), 2669-2678
MSC: Primary 35J20; Secondary 49Q05, 76C99, 76M30
DOI: https://doi.org/10.1090/S0002-9947-1995-1285987-2
MathSciNet review: 1285987
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A rigorous treatment is given of variational formulas for solutions of certain Dirichlet problems for the Laplace operator on Lipschitz domains under interior variations. In particular we extend well-known variational formulas for the torsional rigidity and for capacity from the class of $ {C^1}$ domains to the class of Lipschitz domains. A motivation for this work comes from the use of variational methods in the study of Prandtl-Batchelor flows in fluid mechanics.


References [Enhancements On Off] (What's this?)

  • [1] H. W. Alt, L. A. Caffarelli, and A. Friedman, Variational problems with two phases and their free boundaries, Trans. Amer. Math. Soc. 282 (1984), 431-461. MR 732100 (85h:49014)
  • [2] G. K. Batchelor, A proposal concerning laminar wakes behind bluff bodies at large Reynolds number, J. Fluid Mech. 1 (1956), 388-398. MR 0084310 (18:842f)
  • [3] L. A. Caffarelli, A Harnack inequality approach to the regularity of free boundaries. Part II: Flat free boundaries are Lipschitz, Comm. Pure Appl. Math. 52 (1989), 55-78. MR 973745 (90b:35246)
  • [4] R. Caflisch, Mathematical analysis of vortex dynamics, Proc. of the Workshop on Mathematical Aspects of Vortex Dynamics, (R. Caflisch, ed.), SIAM, Philadelphia, PA, 1989, pp. 1-24. MR 1001785
  • [5] J. Cea, Problems in shape optimal design, Optimization of Distributed Parameter Structures, II (E. Haig and J. Cea, eds.), Sijthoff & Noordhoff, Rockville, MD, 1981, pp. 1005-1047.
  • [6] D. Chenais, On the existence of a solution in a domain identification problem, J. Math. Anal. Appl. 52 (1975), 189-219. MR 0385666 (52:6526)
  • [7] B. Dahlberg, On estimates of harmonic measure, Arch. Rational Mech. Anal. 65 (1977), 275-288. MR 0466593 (57:6470)
  • [8] P. R. Garabedian and M. Schiffer, Convexity of domain functionals, J. Analyse Math. 2 (1953), 281-368. MR 0060117 (15:627a)
  • [9] J. Hadamard, Memoire sur le probleme d'analyse relatif à l'equilibre des plaques élastiques encastrées (1908), Oeuvres de J. Hadamard, C.N.R.S., Paris, 1968.
  • [10] D. S. Jerison, Prescribing harmonic measure on convex domains, Invent. Math. 105 (1991), 375-400. MR 1115547 (92k:31003)
  • [11] D. S. Jerison and C. E. Kenig, Boundary value problems on Lipschitz domains, Studies in Partial Differential Equations (W. Littmann, ed.), MAA Studies in Math., vol. 23, MAA, Washington, D.C., 1982, pp. 1-68. MR 716504 (85f:35057)
  • [12] -, The inhomogeneous Dirichlet problem in Lipschitz domains, preprint.
  • [13] O. Lehto and K. I. Virtanen, Quasiconformal mappings in the plane, Springer-Verlag, New York, 1973. MR 0344463 (49:9202)
  • [14] J. W. Rayleigh, The theory of sound, 2nd ed., Cambridge Univ. Press, 1894-1896.
  • [15] J. Simon, Differentiation with respect to the domain in boundary value problems, Numer. Funct. Anal. Optim. 2 (1980), 649-687. MR 619172 (83m:49032)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J20, 49Q05, 76C99, 76M30

Retrieve articles in all journals with MSC: 35J20, 49Q05, 76C99, 76M30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1995-1285987-2
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society